Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 68, NWS La Crosse, WI

July 18, 2011Jackson County, Trempealeau County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 18, 2011, 9:01 AM CDT for Jackson County, Trempealeau County, Wisconsin. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2011, 9:01 AM CDT (14:01 UTC)
Expired
Jul 18, 2011, 9:45 AM CDT
In force
44 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Jackson County, WI, Trempealeau County, WI

The radar

The La Crosse radar (KARX), 46 km from the middle of the area, began a volume at 14:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 9:05 AM CDTTSTM WND DMGFranklin, WIA FEW BIG TREES DOWN WHICH BLOCKED A ROAD IN FRANKLIN.
Jul 18, 9:06 AM CDTHAIL 1.757 E Arcadia, WIGOLF BALL SIZED HAIL HALFWAY BETWEEN ARCADIA AND BLAIR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 18, 8:05 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 2.0 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2011-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3081 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2011-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3081 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
1082 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

897 
WUUS53 KARX 181401
SVRARX
WIC053-121-181445-
/O.NEW.KARX.SV.W.0068.110718T1401Z-110718T1445Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
901 AM CDT MON JUL 18 2011

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN JACKSON COUNTY IN WEST CENTRAL WISCONSIN...
  CENTRAL TREMPEALEAU COUNTY IN WEST CENTRAL WISCONSIN...

* UNTIL 945 AM CDT

* AT 856 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM LOCATED NEAR HIGHWAY 95 AND COUNTY D...OR 6
  MILES SOUTH OF WHITEHALL...MOVING SOUTHEAST AT 30 MPH. THIS STORM
  CAN PRODUCE QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
  MPH.  

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HEGG AND BEACH CORNERS AROUND 905 AM...
  HEGG AND THIMBLE PARK AROUND 910 AM...
  FRANKLIN AROUND 915 AM...
  DISCO AROUND 920 AM...
  MELROSE AROUND 930 AM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE
AND STAY AWAY FROM WINDOWS.

TORRENTIAL RAINFALL FROM THESE STORMS MAY ALSO CAUSE THE PONDING OF
WATER ON ROADWAYS AND LOCALIZED FLOODING.

&&

LAT...LON 4416 9096 4407 9098 4424 9154 4440 9144
      4437 9083
TIME...MOT...LOC 1400Z 302DEG 28KT 4426 9126
WIND...HAIL 60MPH 1.00IN

$$

DTJ
3 follow-up statements
030 
WWUS53 KARX 181414
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
914 AM CDT MON JUL 18 2011

WIC053-121-181445-
/O.CON.KARX.SV.W.0068.000000T0000Z-110718T1445Z/
JACKSON WI-TREMPEALEAU WI-
914 AM CDT MON JUL 18 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
TREMPEALEAU AND SOUTHWESTERN JACKSON COUNTIES UNTIL 945 AM CDT...

LOCAL LAW ENFORCEMENT OFFICIALS REPORTED GOLF BALL SIZE HAIL ON 
COUNTY ROAD I...SEVEN MILES EAST OF ARCADIA WITH THIS SEVERE 
THUNDERSTORM.

AT 910 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
SEVERE THUNDERSTORM WAS LOCATED NEAR HEGG...OR 13 MILES SOUTHEAST OF
WHITEHALL...MOVING SOUTHEAST AT 30 MPH. THIS STORM CAN PRODUCE LARGE
DAMAGING HAIL UP TO GOLF BALL SIZE AND DAMAGING WINDS IN EXCESS OF 60
MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DISCO AROUND 920 AM...
  MELROSE AROUND 930 AM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS SITUATION. IF YOU ARE IN THE PATH OF THIS
STORM...PREPARE IMMEDIATELY FOR DESTRUCTIVE HAIL...WHICH CAN
SIGNIFICANTLY DAMAGE ROOFS...WINDOWS...SIDING AND VEHICLES. DAMAGING
WINDS ARE ALSO EXPECTED...WHICH WILL UPROOT TREES AND DOWN POWER
LINES. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

TORRENTIAL RAINFALL FROM THESE STORMS MAY ALSO CAUSE THE PONDING OF
WATER ON ROADWAYS AND LOCALIZED FLOODING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM MONDAY
AFTERNOON FOR NORTHEAST IOWA AND SOUTHEAST MINNESOTA AND SOUTHWESTERN
WISCONSIN.

&&

LAT...LON 4416 9096 4407 9098 4424 9154 4440 9144
      4437 9083
TIME...MOT...LOC 1412Z 302DEG 28KT 4420 9116
WIND...HAIL 60MPH 1.75IN

$$

DTJ
828 
WWUS53 KARX 181425
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
925 AM CDT MON JUL 18 2011

WIC053-121-181445-
/O.CON.KARX.SV.W.0068.000000T0000Z-110718T1445Z/
JACKSON WI-TREMPEALEAU WI-
925 AM CDT MON JUL 18 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
TREMPEALEAU AND SOUTHWESTERN JACKSON COUNTIES UNTIL 945 AM CDT...

AT 919 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
COMPLEX OF SEVERE THUNDERSTORMS LOCATED NEAR FRANKLIN...OR 15 MILES 
SOUTHWEST OF BLACK RIVER FALLS...MOVING SOUTHEAST AT 30 MPH. THIS 
STORM CAN PRODUCE LARGE DAMAGING HAIL UP TO GOLF BALL SIZE AND 
DAMAGING WINDS IN EXCESS OF 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MELROSE AROUND 930 AM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS SITUATION. IF YOU ARE IN THE PATH OF THIS
STORM...PREPARE IMMEDIATELY FOR DESTRUCTIVE HAIL...WHICH CAN
SIGNIFICANTLY DAMAGE ROOFS...WINDOWS...SIDING AND VEHICLES. DAMAGING
WINDS ARE ALSO EXPECTED...WHICH WILL UPROOT TREES AND DOWN POWER
LINES. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

TORRENTIAL RAINFALL FROM THESE STORMS MAY ALSO CAUSE THE PONDING OF
WATER ON ROADWAYS AND LOCALIZED FLOODING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM MONDAY
AFTERNOON FOR NORTHEAST IOWA AND SOUTHEAST MINNESOTA AND SOUTHWESTERN
WISCONSIN.

&&

LAT...LON 4421 9092 4418 9095 4407 9098 4424 9154
      4431 9147 4429 9088
TIME...MOT...LOC 1424Z 302DEG 28KT 4415 9105
WIND...HAIL 60MPH 1.75IN

$$

DTJ
536 
WWUS53 KARX 181442
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
942 AM CDT MON JUL 18 2011

WIC053-121-181452-
/O.EXP.KARX.SV.W.0068.000000T0000Z-110718T1445Z/
JACKSON WI-TREMPEALEAU WI-
942 AM CDT MON JUL 18 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL TREMPEALEAU AND
SOUTHWESTERN JACKSON COUNTIES WILL EXPIRE AT 945 AM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM CDT MONDAY
AFTERNOON FOR NORTHEAST IOWA AND SOUTHEAST MINNESOTA AND SOUTHWESTERN
WISCONSIN.

LAT...LON 4421 9092 4418 9095 4407 9098 4424 9154
      4431 9147 4429 9088
TIME...MOT...LOC 1442Z 302DEG 28KT 4407 9089

$$

DTJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:26 AM CDT, 5 hours 35 minutes earlier.

Area forecast discussion, Jul 18, 3:26 AM CDT, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
326 AM CDT MON JUL 18 2011

.SHORT TERM...TODAY THROUGH THURSDAY
MAIN FORECAST CONCERN IS THUNDERSTORM CHANCES THROUGH TUESDAY ALONG
WITH THE CONTINUED HEAT.

CURRENTLY AS OF 08Z...WATER VAPOR LOOP AND RUC 500MB HEIGHT ANALYSIS
SHOWED A SUBTROPICAL HIGH DOMINATING NEBRASKA...KANSAS...IOWA AND
MISSOURI WITH A 600 DAM CENTER NEAR OMAHA. TO THE WEST OF THE STRONG
RIDGE...A DEEP TROUGH EXISTS JUST OFF THE WEST COAST. OTHER ITEMS TO
NOTE INCLUDE A RIDGE AXIS OVER SASKATCHEWAN...A COLLECTION OF
MONSOONAL SHORTWAVES OVER WYOMING...A PAIR OF SHORTWAVES MOVING
THROUGH NORTHWEST ONTARIO AND NORTHERN MINNESOTA...AND TROUGHING
OVER SOUTHEAST CANADA. 00Z RAOBS DEPICTED VERY WARM TEMPERATURES
UNDER THE UPPER RIDGE WITH 850MB TEMPS OF 23C AT GRB AND DVN...27C
AT MPX AND 26C AT ABR AND OAX. PROFILER DATA SHOWS THAT THIS WARMER
AIR CONTINUES TO ADVECT INTO THE AREA WITH A 30-40 KT JET RUNNING
FROM WESTERN KANSAS INTO SOUTHEAST SOUTH DAKOTA...AND THEN EAST INTO
THE FORECAST AREA. MOISTURE REMAINS PLENTIFUL AS WELL OVER THE
AREA...NOTED BY 75-80 DEWPOINTS OVER IOWA AND SOUTHERN MN. A LOT OF
THIS MOISTURE IS STUCK BELOW A CAP SEEN ON THE 00Z MPX...DVN AND ABR
SOUNDINGS. SCATTERED SHOWERS HAVE CONTINUED FOR MUCH OF THE
OVERNIGHT ON THE EDGE OF THIS CAP OVER THE FORECAST AREA. ALSO OF
INTEREST IS THE REMNANTS OF A SMALL MCS MOVING THROUGH THE FORECAST
AREA. MUCH OF THE PRECIPITATION IS FALLING OUT OF A MID-HIGH CLOUD
DECK AS SURFACE OBSERVATIONS ARE REPORTING CLEAR. AT THE SURFACE...A
TROUGH/COLD FRONT EXTENDS FROM NORTHEAST SOUTH DAKOTA INTO NORTHERN
WISCONSIN.

TODAY THROUGH TUESDAY...MODELS FORECAST THE SUBTROPICAL HIGH TO SINK
SOUTHEAST AND WEAKEN SLIGHTLY DURING THIS PERIOD...DROPPING DOWN
OVER KANSAS CITY BY 00Z WEDNESDAY. OF NOTE IS THAT THE FORECAST AREA
WILL REMAIN IN NORTHWEST FLOW THROUGH AT LEAST TONIGHT...THEN MODELS
SUGGEST THE RIDGE AXIS CURRENTLY SEEN OVER SASKATCHEWAN FLATTENS AND
HEADS INTO MINNESOTA ON TUESDAY. UNTIL THE FLOW BACKS WESTERLY...AM
CONCERNED ABOUT THE POSSIBILITY FOR CONVECTION. DURING THE DAYLIGHT
HOURS...A POTENTIAL SURFACE BASED TRIGGER FOR CONVECTION WOULD BE
THE CURRENT SURFACE BOUNDARY SEEN TO OUR NORTH. THIS BOUNDARY SHOULD
DROP DOWN INTO SOUTHERN MINNESOTA AND SOUTHERN WISCONSIN BY THIS
EVENING...STALL...THEN BEGIN TO LIFT BACK NORTH LATE TUESDAY IN
RESPONSE TO THE FLATTENING RIDGE AXIS APPROACHING. A SECOND POSSIBLE
TRIGGER...MOSTLY FOR TODAY...WOULD BE OUTFLOW FROM THE SMALL MCS
THAT CROSSED CENTRAL AND SOUTHERN MN. ANOTHER POTENTIAL TRIGGER FOR
CONVECTION WOULD BE THOSE SHORTWAVES IN WYOMING...BUT THESE DO NOT
LOOK TO AFFECT THE AREA UNTIL THIS EVENING AT THE VERY EARLIEST AND
LIKELY MORESO LATE TONIGHT OR DURING THE DAY TUESDAY. WITH MODELS
STRUGGLING WITH CURRENT CONVECTION...FORECAST IS SOMEWHAT UNCERTAIN
WHEN IT COMES TO PRECIPITATION CHANCES. THERE ARE SOME MODELS THAT
SUGGEST PLENTY OF CONVECTION THROUGH TUESDAY...SUCH AS THE 18.00Z
GFS. HOWEVER...THEN YOU HAVE THE 18.00Z REGIONAL CANADIAN WHICH IS
BASICALLY DRY THROUGH TUESDAY. ONE THING OF NOTE...THOUGH...IS THAT
MODELS SEEMED TO HAVE TRIMMED BACK ON THE AMOUNT OF CONVECTION. FOR
NOW HAVE KEPT 20-40 PERCENT CHANCES GOING THROUGH TUESDAY...SITUATED
ALONG AND NORTHEAST OF THE SURFACE BOUNDARY. WITH THE TREND DOWN IN
THE AMOUNT OF CONVECTION...LESS CERTAIN NOW ABOUT SEVERE WEATHER
OCCURRING. 0-6KM SHEAR TODAY AND ON TUESDAY IS 30-40 KT WHICH WOULD
SUPPORT SOME ORGANIZATION. SO CANNOT COMPELTELY RULE OUT STORMS WITH
DAMAGING WIND...ALONG WITH BRIEF HEAVY RAIN GIVEN HUMID AIRMASS IN
PLACE. TEMPERATURE FORECAST AS USUAL TRICKY WITH THE POTENTIAL FOR
THUNDERSTORMS. HOWEVER...IT DOES NOT TAKE MUCH SUN THIS TIME OF YEAR
TO HEAT THINGS UP...AS SHOWN YESTERDAY IN SOUTHWEST MN. 850MB TEMPS
ARE PROGGED TO STAY ABOUT THE SAME THROUGH TUESDAY...SO THINKING IS
THAT HIGHS SHOULD BE ABOUT THE SAME AS WELL. WITH DEWPOINTS OF
75-80F LIKELY BOTH DAYS...POSSIBLY EVEN SLIGHTLY HIGHER...HEAT
INDICES WILL CONTINUE TO PEAK OUT AT 105-115 DURING THE AFTERNOONS.

TUESDAY NIGHT AND WEDNESDAY...AN UPPER LOW CURRENTLY IN THE TROUGH
OF THE WEST COAST IS FORECAST TO SHEAR AND EJECT OUT INTO SOUTH
CENTRAL CANADA BY LATE WEDNESDAY. AS THIS OCCURS...THE FLATTENING
RIDGE AXIS CENTERED OVER MINNESOTA LATE TUESDAY GETS PUSHED
EASTWARD...REACHING LAKE MICHIGAN ON WEDNESDAY. STRONGER SOUTHWEST
LOW LEVEL FLOW SHOULD DEVELOP AS A RESULT...PUSHING THE BOUNDARY
THAT WAS OVER THE AREA NORTH...SUCH THAT BY 12Z WEDNESDAY IT IS IN
NORTHERN WISCONSIN. DRY WEATHER WITH WHAT LOOKS TO BE SUNNY SKIES
SHOULD FOLLOW IN ITS WAKE FOR WEDNESDAY. THE BIG THING WITH
WEDNESDAY IS FIGURING OUT HOW HOT IT COULD BE. SOUNDINGS ARE PRETTY
DRY...NOTED BY THE SUNNY FORECAST. 850MB TEMPS ARE PROGGED AT LEAST
24C...IF NOT 26C AS THE NAM SUGGESTS. THESE ARE 2.5 TO 3 STANDARD
DEVIATIONS ABOVE NORMAL. WITH PLENTY OF SUN AND A GUSTY SOUTHWEST
WIND...WE SHOULD EASILY CLIMB INTO THE 90S. WOULD NOT BE SURPRISED
IF SOMEWHERE TOUCHES 100...BUT DEWPOINTS EVEN MIXING OUT INTO THE
LOW TO MID 70S MAKES IT DIFFICULT TO FORECAST THAT HIGH AT THIS
TIME.

WEDNESDAY NIGHT AND THURSDAY...MODELS VARY ON WHEN THE COLD FRONT
ASSOCIATED WITH THE SHEARED OUT UPPER LOW WILL MOVE THROUGH THE
AREA. THE 18.00Z NAM IS BY FAR THE SLOWEST...CROSSING SOMETIME
DURING THE DAY THURSDAY. ON THE OTHER HAND...THE 18.00Z GFS/ECMWF
WANT TO BRING IT THROUGH BETWEEN 06-18Z THURSDAY. DOES NOT LOOK LIKE
MUCH PRECIPITATION WILL ACCOMPANY THE FRONT...DUE TO THE TIME THE
FRONT IS MOVING THROUGH AND THAT IT IS WEAKENING. HOWEVER...THE
ECMWF HAS BEEN PERSISTENT IN SHOWING SOME LIGHT PRECIPITATION ON
THURSDAY...WHICH LOOKS TO BE FORCED BY WEAK SHORTWAVES MOVING
THROUGH THE FLOW. THEREFORE...HAVE FOLLOWED THE CONSENSUS IDEA WITH
20 PERCENT CHANCES. THE FRONTAL TIMING IS ALSO SIGNIFICANT FOR
TEMPERATURES. IF THE FRONT IS SLOW LIKE THE NAM...COULD SEE THURSDAY
AS A REPEAT OF WEDNESDAY. THE FASTER ECMWF/GFS WOULD ALLOW FOR SOME
COOLER AIR TO COME INTO SOUTHEAST MN AND NORTH CENTRAL WI...PERHAPS
ENOUGH THAT THE EXCESSIVE HEAT WARNING COULD BE DROPPED FROM THESE
AREAS. FOR NOW WILL NOT MAKE ANY ADJUSTMENTS TO THE HEAT WARNING.

.LONG TERM...THURSDAY NIGHT THROUGH SUNDAY NIGHT

18.00Z MODELS AND GFS ENSEMBLES ARE IN MUCH BETTER AGREEMENT TONIGHT
WITH REGARDS TO THE HANDLING OF THE WESTERN U.S. TROUGH THAN THEY
WERE YESTERDAY. IN FACT...NOW MOST MODELS AGREE ON BOTH THE UPPER
AND SURFACE PATTERNS DURING THE LONG TERM FORECAST. TROUGHING OVER
THE WESTERN U.S. IS PROGGED TO COMPLETELY EJECT OUT BETWEEN THURSDAY
NIGHT AND SATURDAY...REACHING SOUTH CENTRAL CANADA. AS THIS EJECTION
TAKES PLACE...A LOW PRESSURE SYSTEM SHOULD DEVELOP OVER THE NORTHERN
PLAINS THURSDAY NIGHT...THEN LIFT NORTHEAST INTO NORTHERN ONTARIO
SOMETIME SATURDAY. KEPT SOME 20-30 PERCENT CHANCES GOING FOR THIS
ENTIRE TIME PERIOD...TO ACCOUNT FOR WARM ADVECTION THAT WOULD OCCUR
WITH THE SYSTEM LIFTING NORTHEAST. IN FACT...WENT WITH 40 PERCENT
CHANCES ON SATURDAY AS IT LOOKS LIKE THE SYSTEM\S COLD FRONT SHOULD
BE APPROACHING OR MOVING THROUGH THEN. KEPT PRECIPITATION CHANCE UP
AT 30-40 PERCENT FOR SATURDAY NIGHT AND THEN 20-30 FOR SUNDAY...DUE
TO SOME MODEL UNCERTAINTY ON THE COLD FRONTAL PASSAGE. NEW 18.00Z
ECMWF IS REALLY FAST WITH THE FRONT...SUCH THAT IT HAS CANADIAN HIGH
PRESSURE BUILDING DOWN INTO THE NORTHERN PLAINS ON SUNDAY...CAUSED
BY THE TROUGH OVER SOUTH CENTRAL CANADA HEADING EAST INTO NORTHERN
ONTARIO. THE ECMWF WOULD SUGGEST A DRY AND COOLER DAY FOR SUNDAY.
FOR TEMPERATURES DURING THE PERIOD...GENERALLY FOLLOWED THE
CONSENSUS WHICH RESULTS IN A SLOW COOLING TREND THROUGHOUT. ONLY
POTENTIAL CAVEAT IS FRIDAY...IF THE WARM FRONT CAN LIFT THROUGH
QUICK ENOUGH WE COULD BE WELL INTO THE 90S...AS THE ECMWF SHOWS
850MB TEMPS AROUND 24C.

LOOKING AHEAD...ALL MODELS SHOW RIDGING RE-CENTERING OUT IN THE
WESTERN U.S....WHICH FAVORS DOWNSTREAM TROUGHING NEAR OUR AREA. SO
SUNDAY AND PERHAPS EVEN SATURDAY LOOK TO BE THE END OF THE HEAT
WAVE.

&&

.AVIATION...TODAY AND TONIGHT

A VERY MOIST AND UNSTABLE AIRMASS WILL REMAIN IN PLACE ACROSS THE
AREA TODAY AND TONIGHT...RESULTING IN RATHER HIGH DENSITY ALTITUDES.
MODEL SOUNDINGS INDICATE THE AIRMASS SHOULD BE CAPPED TODAY AND
TONIGHT...LIMITING SHRA/TSRA ACROSS THE AREA. HOWEVER...MODELS DO
BRING A WEAK SHORTWAVE OR TWO THRU THE FLOW AND ACROSS THE UPPER
MIDWEST FOR POTENTIAL TRIGGERS OF CONVECTION TODAY/TONIGHT. THIS
ALONG WITH A WEAK TROUGH EAST-WEST ACROSS SOUTHERN MN/CENTRAL WI
THIS AFTERNOON. ON THE NEGATIVE SIDE...MAIN FOCUS OF 925-700MB
MOISTURE TRANSPORT/THETA-E CONVERGENCE IS EITHER EAST OR WELL WEST
OF THE AREA TODAY/TONIGHT. WITH THE LACK OF MOISTURE TRANSPORT/
CONVERGENCE INTO THE AREA...WILL LEAVE SHRA/TSRA OUT OF TAFS THIS
CYCLE...WITH CLOUDS LIMITED TO CIRRUS AND SOME SCT DIURNAL CUMULUS.
WITH THE VERY MOIST AIRMASS /SFC DEW POINTS IN THE 75-80F RANGE/
MVFR VSBYS IN BR/HZ WILL COMMON ACROSS THE AREA...ESPECIALLY DURING
THE LATE EVENING THRU MID MORNING HOURS.

&&

.HYDROLOGY..

CANCELED THE FLASH FLOOD WATCH EARLY AS THUNDERSTORMS DID NOT
MATERIALIZE AS EXPECTED. A BAND OF SCATTERED SHOWERS EXISTS EARLY
THIS MORNING MAINLY ALONG AND EAST OF I-94...BUT AM NOT ANTICIPATING
THEM TO BECOME LARGE SCALE ENOUGH TO WARRANT THE NEED FOR THE WATCH.
CERTAINLY TODAY THROUGH TOMORROW POTENTIAL EXISTS FOR MORE SHOWER
AND THUNDERSTORM DEVELOPMENT...AND WITH A HOT AND HUMID AIRMASS IN
PLACE...COULD SEE BRIEF HEAVY RAIN. CONFIDENCE OF ANY WIDESPREAD
HEAVY RAIN IS TOO LOW TO WARRANT THE NEED FOR AN ADDITIONAL FLASH
FLOOD WATCHES.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THURSDAY FOR WIZ017-
     WIZ029-WIZ032-WIZ033-WIZ034-WIZ041-WIZ042-WIZ043-WIZ044-WIZ053-
     WIZ054-WIZ055-WIZ061.

MN...EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THURSDAY FOR MNZ079-
     MNZ086-MNZ087-MNZ088-MNZ094-MNZ095-MNZ096.

IA...EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THURSDAY FOR IAZ008-
     IAZ009-IAZ010-IAZ011-IAZ018-IAZ019-IAZ029-IAZ030.

&&

SHORT/LONG TERM...AJ
AVIATION..........RRS
HYDROLOGY.........AJ
Hazardous weather outlook, Jul 18, 4:27 AM CDT, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
427 AM CDT MON JUL 18 2011

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-191200-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-
LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-
VERNON-WABASHA-WINNESHIEK-WINONA-
427 AM CDT MON JUL 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THE PROLONGED AND DANGEROUS HEAT WAVE WILL CONTINUE...WITH AFTERNOON
HEAT INDICES AGAIN CLIMBING TO 100 TO 115. AN EXCESSIVE HEAT WARNING
REMAINS IN EFFECT THROUGH THURSDAY.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE AREA THROUGH
TONIGHT...DUE TO A LOW PRESSURE TROUGH LINGERING NEARBY. CONFIDENCE
OF THE STORMS OCCURRING IS LOW...BUT IF STORMS DO DEVELOP...THE
ENVIRONMENT IS FAVORABLE FOR THEM TO PRODUCE DAMAGING WINDS AND
LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LOOK FOR THE DANGEROUS HEAT WAVE TO CONTINUE THROUGH THURSDAY WITH
PEAK HEAT INDICES OF 100 TO 115 DURING THE AFTERNOONS. EXPECT
LOW TEMPERATURES TO STRUGGLE TO DROP BELOW THE MIDDLE 70S.

IN ADDITION TO THE HEAT...THUNDERSTORMS ARE POSSIBLE ACROSS THE
ENTIRE AREA TUESDAY AND ALONG AND NORTH OF INTERSTATE 94 TUESDAY
NIGHT. SOME OF THE THUNDERSTORMS MAY PRODUCE DAMAGING WINDS AND HEAVY
RAINFALL.

A CHANCE OF THUNDERSTORMS EXISTS ACROSS THE ENTIRE AREA THURSDAY INTO
SUNDAY. HOWEVER...IT IS TOO EARLY TO DISCERN IF ANY OF THESE STORMS
WILL BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THROUGH TUESDAY.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

AJ

In the hours before

Special weather statement, Jul 18, 5:04 AM CDT, 3 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
504 AM CDT MON JUL 18 2011

MNZ079-088-WIZ032-181100-
BUFFALO-WABASHA-WINONA-
504 AM CDT MON JUL 18 2011

...STRONG THUNDERSTORMS EXPECTED IN BUFFALO...WABASHA AND WINONA
COUNTIES...

AT 501 AM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 6 MILES
NORTHWEST OF NELSON TO MAZEPPA...MOVING EAST AT 40 MPH.

TORRENTIAL DOWNPOURS AND WIND GUSTS TO 40 MPH ARE POSSIBLE WITH
THESE STRONG THUNDERSTORMS.

LOCATIONS THAT MAY BE AFFECTED BETWEEN 5 AM AND 6 AM INCLUDE...
WABASHA...KELLOGG...MODENA...ALMA...BUFFALO AND ROLLINGSTONE.

AJ
Special weather statement, Jul 18, 5:55 AM CDT, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
555 AM CDT MON JUL 18 2011

MNZ079-WIZ032-033-181200-
BUFFALO-TREMPEALEAU-WABASHA-
555 AM CDT MON JUL 18 2011

...STRONG THUNDERSTORMS EXPECTED IN BUFFALO...TREMPEALEAU AND WABASHA
COUNTIES...

AT 552 AM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM URNE TO
CONCEPTION...MOVING EAST AT 25 MPH.

TORRENTIAL DOWNPOURS WILL ACCOMPANY THESE STRONG THUNDERSTORMS.

LOCATIONS THAT MAY BE AFFECTED THROUGH 7 AM INCLUDE...
WABASHA...MODENA...BUFFALO...ARCADIA AND INDEPENDENCE.

HEAVY RAIN COULD LEAD TO MINOR FLOODING OR A SHORT PERIOD OF STANDING
WATER. STAY CLEAR OF DRAINAGE AREAS AND AVOID AREAS OF HIGH WATER IF
THEY DEVELOP.

AJ
Special weather statement, Jul 18, 6:36 AM CDT, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
636 AM CDT MON JUL 18 2011

WIZ029-033-034-181230-
CLARK-JACKSON-TREMPEALEAU-
636 AM CDT MON JUL 18 2011

...STRONG THUNDERSTORMS EXPECTED IN CLARK...JACKSON AND TREMPEALEAU
COUNTIES...

AT 631 AM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM MEAD
LAKE TO OSSEO TO 6 MILES WEST OF WHITEHALL...MOVING SOUTHEAST AT 40
MPH.

TORRENTIAL DOWNPOURS AND WIND GUSTS TO 30 MPH MAY ACCOMPANY THESE
STRONG THUNDERSTORMS.

LOCATIONS THAT MAY BE AFFECTED BETWEEN 630 AM AND 730 AM INCLUDE...
OSSEO...HUMBIRD...BLAIR...BLACK RIVER FALLS...HATFIELD AND
NEILLSVILLE.

HEAVY RAIN COULD LEAD TO MINOR FLOODING OR A SHORT PERIOD OF STANDING
WATER. STAY CLEAR OF DRAINAGE AREAS AND AVOID AREAS OF HIGH WATER IF
THEY DEVELOP.

AJ
Local storm report, Jul 18, 7:10 AM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
710 AM CDT MON JUL 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 AM     TSTM WND DMG     WABASHA                 44.37N 92.05W
07/18/2011                   WABASHA            MN   AMATEUR RADIO

            FEW BRANCHES DOWN IN CITY. CITY WITHOUT POWER FOR ABOUT
            30 MINUTES.

&&

RODS
Special weather statement, Jul 18, 7:36 AM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
736 AM CDT MON JUL 18 2011

WIZ029-032>034-181400-
BUFFALO-CLARK-JACKSON-TREMPEALEAU-
736 AM CDT MON JUL 18 2011

...STRONG THUNDERSTORMS EXPECTED ACROSS NORTHERN BUFFALO...
TREMPEALEAU...JACKSON AND SOUTHERN CLARK COUNTIES...

AT 732 AM...DOPPLER RADAR INDICATED AN AREA OF SHOWERS AND
THUNDERSTORMS ACROSS NORTHERN BUFFALO...TREMPEALEAU...JACKSON AND
SOUTHERN CLARK COUNTIES. A FEW OF THESE ARE STRONG CAPABLE OF
PRODUCING PEA SIZE HAIL AND WIND GUSTS TO 40 MPH. ALL OF THE
STORMS CAN PRODUCE TORRENTIAL DOWNPOURS.

LOCATIONS THAT MAY BE AFFECTED BETWEEN 730 AM AND 9 AM INCLUDE...
MONDOVI...ARCADIA...OSSEO...HUMBIRD...BLAIR...BLACK RIVER FALLS...
HATFIELD AND NEILLSVILLE.

HEAVY RAIN COULD LEAD TO MINOR FLOODING OR A SHORT PERIOD OF STANDING
WATER. STAY CLEAR OF DRAINAGE AREAS AND AVOID AREAS OF HIGH WATER IF
THEY DEVELOP.

AJ
Special weather statement, Jul 18, 8:31 AM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
831 AM CDT MON JUL 18 2011

WIZ032>034-041>043-181430-
BUFFALO-JACKSON-JUNEAU-LA CROSSE-MONROE-TREMPEALEAU-
831 AM CDT MON JUL 18 2011

AT 828 AM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 6 MILES
WEST OF WICKHAM VALLEY TO FORT MC COY...MOVING SOUTHEAST AT 20 MPH.

WIND GUSTS OF 40 TO 50 MPH...HEAVY RAIN AND TORRENTIAL DOWNPOURS MAY
ACCOMPANY THESE STRONG THUNDERSTORMS.

LOCATIONS IMPACTED INCLUDE...
ARCADIA...TOMAH AND NORTH BEND.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM MONDAY
AFTERNOON FOR NORTHEAST IOWA AND SOUTHEAST MINNESOTA AND SOUTHWESTERN
WISCONSIN.

HEAVY RAIN COULD LEAD TO MINOR FLOODING OR A SHORT PERIOD OF STANDING
WATER. STAY CLEAR OF DRAINAGE AREAS AND AVOID AREAS OF HIGH WATER IF
THEY DEVELOP.

WETENKAMP

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 8:29 PM CDTSevere Thunderstorm WarningARXTaylor25 min
Jul 18, 8:46 AM CDTFlash Flood WarningARXJackson, Trempealeau4 hr
Jul 18, 9:32 AM CDTFlash Flood WarningARXJackson, Monroe3 hr
Jul 18, 9:38 AM CDTSevere Thunderstorm WarningARXJackson, La Crosse, Monroe, Trempealeau37 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.